Alert archive / North Dakota / High Wind Warnings in 2025
High Wind Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this high wind warning at May 16, 2025, 3:34 AM MDT for Bowman County, North Dakota. It was in force for 14 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 2025, 3:34 AM MDT (09:34 UTC)
- Expired
- May 16, 2025, 6:00 PM MDT
- In force
- 14 hr
- Issued by
- NWS Bismarck, ND
County Bowman County, ND
The radar
The Bismarck radar (KBIS), 224 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 3:35 AM MDT | HIGH SUST WINDS 47 | 3 W Buffalo Springs, ND | AWOS station KBWW Bowman Airport. Gust to 56 mph. |
| May 16, 3:39 AM MDT | NON-TSTM WND GST 61 | 3 Ese Griffin, ND | Mesonet station 320999 3 ESE Griffin (NDAWN). 10 meter gust. |
| May 16, 7:00 AM MDT | RAIN 1.52 | Bowman, ND | Cocorahs station ND-BW-2 Bowman 0.2 WSW. |
| May 16, 7:00 AM MDT | RAIN 1.72 | 2 E Rhame, ND | Cocorahs station ND-BW-1 Rhame 1.9 E. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 418 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234 WWUS73 KBIS 160934 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 434 AM CDT Fri May 16 2025 NDZ043-161745- /O.UPG.KBIS.WI.Y.0013.000000T0000Z-250517T0000Z/ /O.NEW.KBIS.HW.W.0002.250516T0934Z-250517T0000Z/ /O.CON.KBIS.FZ.A.0001.250517T0700Z-250517T1500Z/ Bowman- Including the cities of Bowman 334 AM MDT Fri May 16 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * WHAT...For the High Wind Warning, northwest winds 40 to 45 mph with gusts up to 60 mph. For the Freeze Watch, sub-freezing temperatures as low as 30 possible. * WHERE...Bowman County. * WHEN...For the High Wind Warning, until 6 PM MDT this evening. For the Freeze Watch, from late tonight through Saturday morning. * IMPACTS...The high winds may damage roofs, small outbuildings and signs. Tree branches may be broken. Travel will be difficult, especially for high profile vehicles. Frost and freeze conditions could damage crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure objects that could be blown around. Use caution when traveling. Take steps now to protect tender plants from the cold. && $$ NDZ001>005-009>011-017>019-021-031>033-040-041-044-161745- /O.CON.KBIS.WI.Y.0013.000000T0000Z-250517T0000Z/ /O.CON.KBIS.FZ.A.0001.250517T0700Z-250517T1500Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-Stark-Slope- Hettinger-Adams- Including the cities of Bowbells, St. John, Turtle Lake, Dickinson, Crosby, Watford City, Medora, Dunseith, Rolette, Garrison, Mohall, Beach, Killdeer, Hazen, Wilton, Lignite, Minot, Williston, Marmarth, Washburn, Columbus, New Town, Mott, New England, Portal, Underwood, Stanley, Beulah, Bottineau, Sherwood, Powers Lake, Shell Valley, Glenburn, Hettinger, Halliday, Rolla, and Parshall 434 AM CDT Fri May 16 2025 /334 AM MDT Fri May 16 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * WHAT...For the Wind Advisory, north-northwest winds 30 to 35 mph with gusts up to 55 mph. For the Freeze Watch, sub-freezing temperatures as low as 29 possible. * WHERE...Most of western and north central North Dakota. * WHEN...For the Wind Advisory, until 7 PM CDT /6 PM MDT/ this evening. For the Freeze Watch, from late tonight through Saturday morning. * IMPACTS...Objects left unsecured outside will be blown around. Frost and freeze conditions could damage crops and other sensitive vegetation. * ADDITIONAL DETAILS...Near to sub-freezing temperatures are forecast across northern and central North Dakota again on Saturday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. Take steps now to protect tender plants from the cold. && $$ NDZ012-013-020-022-023-025-034>037-042-045>048-050-051-161745- /O.CON.KBIS.WI.Y.0013.000000T0000Z-250517T0000Z/ McHenry-Pierce-Oliver-Sheridan-Wells-Foster-Morton-Burleigh- Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Ellendale, Carrington, Fessenden, New Leipzig, Mandan, Steele, Tappen, Velva, Elgin, Strasburg, Rugby, Wishek, Kulm, Mcclusky, Drake, Jamestown, Gackle, Oakes, Selfridge, Solen, Towner, Center, Fort Yates, Ashley, Napoleon, Edgeley, Carson, Harvey, Bismarck, Lamoure, Goodrich, and Linton 434 AM CDT Fri May 16 2025 /334 AM MDT Fri May 16 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Northwest winds 30 to 35 mph with gusts up to 55 mph. * WHERE...Central North Dakota. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hollan
3 follow-up statements
798 WWUS73 KBIS 161141 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 641 AM CDT Fri May 16 2025 NDZ043-161945- /O.CON.KBIS.HW.W.0002.000000T0000Z-250517T0000Z/ /O.CON.KBIS.FZ.A.0001.250517T0700Z-250517T1500Z/ Bowman- Including the cities of Bowman 541 AM MDT Fri May 16 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * WHAT...For the High Wind Warning, northwest winds 40 to 45 mph with gusts up to 60 mph. For the Freeze Watch, sub-freezing temperatures as low as 30 possible. * WHERE...Bowman County. * WHEN...For the High Wind Warning, until 6 PM MDT this evening. For the Freeze Watch, from late tonight through Saturday morning. * IMPACTS...The high winds may damage roofs, small outbuildings and signs. Tree branches may be broken. Travel will be difficult, especially for high profile vehicles. Frost and freeze conditions could damage crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure objects that could be blown around. Use caution when traveling. Take steps now to protect tender plants from the cold. && $$ NDZ001>005-009>011-017>019-021-031>033-040-041-044-161945- /O.CON.KBIS.WI.Y.0013.000000T0000Z-250517T0000Z/ /O.CON.KBIS.FZ.A.0001.250517T0700Z-250517T1500Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-Stark-Slope- Hettinger-Adams- Including the cities of Bowbells, St. John, Turtle Lake, Dickinson, Crosby, Watford City, Medora, Dunseith, Rolette, Garrison, Mohall, Beach, Killdeer, Hazen, Wilton, Lignite, Minot, Williston, Marmarth, Washburn, Columbus, New Town, Mott, New England, Portal, Underwood, Stanley, Beulah, Bottineau, Sherwood, Powers Lake, Shell Valley, Glenburn, Hettinger, Halliday, Rolla, and Parshall 641 AM CDT Fri May 16 2025 /541 AM MDT Fri May 16 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * WHAT...For the Wind Advisory, north-northwest winds 30 to 35 mph with gusts up to 55 mph. For the Freeze Watch, sub-freezing temperatures as low as 29 possible. * WHERE...Most of western and north central North Dakota. * WHEN...For the Wind Advisory, until 7 PM CDT /6 PM MDT/ this evening. For the Freeze Watch, from late tonight through Saturday morning. * IMPACTS...Objects left unsecured outside will be blown around. Frost and freeze conditions could damage crops and other sensitive vegetation. * ADDITIONAL DETAILS...Near to sub-freezing temperatures are forecast across northern and central North Dakota again on Saturday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. Take steps now to protect tender plants from the cold. && $$ NDZ012-013-020-022-023-025-034>037-042-045>048-050-051-161945- /O.CON.KBIS.WI.Y.0013.000000T0000Z-250517T0000Z/ McHenry-Pierce-Oliver-Sheridan-Wells-Foster-Morton-Burleigh- Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Ellendale, Carrington, Fessenden, New Leipzig, Mandan, Steele, Tappen, Velva, Elgin, Strasburg, Rugby, Wishek, Kulm, Mcclusky, Drake, Jamestown, Gackle, Oakes, Selfridge, Solen, Towner, Center, Fort Yates, Ashley, Napoleon, Edgeley, Carson, Harvey, Bismarck, Lamoure, Goodrich, and Linton 641 AM CDT Fri May 16 2025 /541 AM MDT Fri May 16 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Northwest winds 30 to 35 mph with gusts up to 55 mph. * WHERE...Most of central North Dakota. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hollan
133 WWUS73 KBIS 161904 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 204 PM CDT Fri May 16 2025 NDZ043-170315- /O.UPG.KBIS.FZ.A.0001.250517T0700Z-250517T1500Z/ /O.NEW.KBIS.FZ.W.0001.250517T0700Z-250517T1500Z/ /O.CON.KBIS.HW.W.0002.000000T0000Z-250517T0000Z/ Bowman- Including the cities of Bowman 104 PM MDT Fri May 16 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM MDT SATURDAY... * WHAT...For the High Wind Warning, northwest winds 40 to 45 mph with gusts up to 60 mph. For the Freeze Watch, sub-freezing temperatures as low as 30 possible. * WHERE...Bowman County. * WHEN...For the High Wind Warning, until 6 PM MDT this evening. For the Freeze Warning, from 1 AM to 9 AM MDT Saturday. * IMPACTS...The high winds may damage roofs, small outbuildings and signs. Tree branches may be broken. Travel will be difficult, especially for high profile vehicles. Frost and freeze conditions could damage crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure objects that could be blown around. Use caution when traveling. Take steps now to protect tender plants from the cold. && $$ NDZ001>005-009>011-017>019-021-031>033-040-041-044-170315- /O.UPG.KBIS.FZ.A.0001.250517T0700Z-250517T1500Z/ /O.NEW.KBIS.FZ.W.0001.250517T0700Z-250517T1500Z/ /O.CON.KBIS.WI.Y.0013.000000T0000Z-250517T0000Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-Stark-Slope- Hettinger-Adams- Including the cities of Mohall, Glenburn, Minot, Sherwood, Bottineau, St. John, Underwood, Portal, Dickinson, Beulah, Shell Valley, Lignite, New England, Hettinger, Crosby, New Town, Rolette, Dunseith, Powers Lake, Wilton, Williston, Washburn, Stanley, Mott, Killdeer, Bowbells, Hazen, Columbus, Medora, Watford City, Beach, Marmarth, Halliday, Turtle Lake, Garrison, Rolla, and Parshall 204 PM CDT Fri May 16 2025 /104 PM MDT Fri May 16 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... ...FREEZE WARNING IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 10 AM CDT /9 AM MDT/ SATURDAY... * WHAT...For the Wind Advisory, north-northwest winds 30 to 35 mph with gusts up to 55 mph. For the Freeze Watch, sub-freezing temperatures as low as 29 possible. * WHERE...Most of western and north central North Dakota. * WHEN...For the Wind Advisory, until 7 PM CDT /6 PM MDT/ this evening. For the Freeze Warning, from 2 AM CDT /1 AM MDT/ to 10 AM CDT /9 AM MDT/ Saturday. * IMPACTS...Objects left unsecured outside will be blown around. Frost and freeze conditions could damage crops and other sensitive vegetation. * ADDITIONAL DETAILS...Near to sub-freezing temperatures are forecast across northern and central North Dakota again on Saturday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. Take steps now to protect tender plants from the cold. && $$ NDZ012-013-020-022-034-035-042-170315- /O.NEW.KBIS.FR.Y.0001.250517T0700Z-250517T1500Z/ /O.CON.KBIS.WI.Y.0013.000000T0000Z-250517T0000Z/ McHenry-Pierce-Oliver-Sheridan-Morton-Burleigh-Grant- Including the cities of New Leipzig, Center, Mcclusky, Goodrich, Drake, Bismarck, Elgin, Mandan, Towner, Velva, Rugby, and Carson 204 PM CDT Fri May 16 2025 /104 PM MDT Fri May 16 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... ...FROST ADVISORY IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 10 AM CDT /9 AM MDT/ SATURDAY... * WHAT...For the Wind Advisory, northwest winds 30 to 35 mph with gusts up to 55 mph. For the Frost Advisory, temperatures as low as 32 will result in frost formation. * WHERE...Portions of north central and south central North Dakota. * WHEN...For the Wind Advisory, until 7 PM CDT /6 PM MDT/ this evening. For the Frost Advisory, from 2 AM CDT /1 AM MDT/ to 10 AM CDT /9 AM MDT/ Saturday. * IMPACTS...Objects left unsecured outside will be blown around. Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. * ADDITIONAL DETAILS...Near to sub-freezing temperatures are forecast across northern and central North Dakota again on Saturday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. Take steps now to protect tender plants from the cold. && $$ NDZ023-025-036-037-045>048-050-051-170000- /O.CON.KBIS.WI.Y.0013.000000T0000Z-250517T0000Z/ Wells-Foster-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- Including the cities of Selfridge, Gackle, Carrington, Ashley, Solen, Edgeley, Tappen, Oakes, Strasburg, Harvey, Linton, Steele, Jamestown, Fort Yates, Lamoure, Wishek, Kulm, Fessenden, Napoleon, and Ellendale 204 PM CDT Fri May 16 2025 /104 PM MDT Fri May 16 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Northwest winds 30 to 35 mph with gusts up to 55 mph. * WHERE...Portions of south central and southeast North Dakota. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...Near to sub-freezing temperatures are forecast across northern and central North Dakota again on Saturday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure objects that could be blown around. Use caution when traveling. Take steps now to protect tender plants from the cold. && $$ Johnson
071 WWUS73 KBIS 170004 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 704 PM CDT Fri May 16 2025 NDZ043-170815- /O.EXP.KBIS.HW.W.0002.000000T0000Z-250517T0000Z/ /O.CON.KBIS.FZ.W.0001.250517T0700Z-250517T1500Z/ Bowman- Including the cities of Bowman 604 PM MDT Fri May 16 2025 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MDT SATURDAY... ...HIGH WIND WARNING HAS EXPIRED... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Bowman County. * WHEN...From 1 AM to 9 AM MDT Saturday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NDZ001>005-009>011-017>019-021-031>033-040-041-044-170815- /O.EXP.KBIS.WI.Y.0013.000000T0000Z-250517T0000Z/ /O.CON.KBIS.FZ.W.0001.250517T0700Z-250517T1500Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-Stark-Slope- Hettinger-Adams- Including the cities of Parshall, Bottineau, Hazen, Killdeer, New Town, Medora, Bowbells, Glenburn, New England, Underwood, Rolette, Dickinson, Minot, Wilton, Marmarth, Rolla, Lignite, Watford City, Mohall, Turtle Lake, Dunseith, Beulah, Portal, Halliday, Beach, Crosby, Garrison, Powers Lake, Washburn, Hettinger, Sherwood, Williston, Mott, St. John, Stanley, Columbus, and Shell Valley 704 PM CDT Fri May 16 2025 /604 PM MDT Fri May 16 2025/ ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 10 AM CDT /9 AM MDT/ SATURDAY... ...WIND ADVISORY HAS EXPIRED... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Most of western and north central North Dakota. * WHEN...From 2 AM CDT /1 AM MDT/ to 10 AM CDT /9 AM MDT/ Saturday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NDZ012-013-020-022-034-035-042-170815- /O.EXP.KBIS.WI.Y.0013.000000T0000Z-250517T0000Z/ /O.CON.KBIS.FR.Y.0001.250517T0700Z-250517T1500Z/ McHenry-Pierce-Oliver-Sheridan-Morton-Burleigh-Grant- Including the cities of Carson, Goodrich, Drake, Towner, Mcclusky, Velva, Mandan, New Leipzig, Center, Bismarck, Rugby, and Elgin 704 PM CDT Fri May 16 2025 /604 PM MDT Fri May 16 2025/ ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 10 AM CDT /9 AM MDT/ SATURDAY... ...WIND ADVISORY HAS EXPIRED... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of north central and south central North Dakota. * WHEN...From 2 AM CDT /1 AM MDT/ to 10 AM CDT /9 AM MDT/ Saturday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. * ADDITIONAL DETAILS...Near to sub-freezing temperatures are forecast across northern and central North Dakota again on Saturday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NDZ023-025-036-037-045>048-050-051-170115- /O.EXP.KBIS.WI.Y.0013.000000T0000Z-250517T0000Z/ Wells-Foster-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- Including the cities of Ellendale, Fort Yates, Harvey, Steele, Napoleon, Fessenden, Oakes, Linton, Edgeley, Selfridge, Solen, Kulm, Carrington, Tappen, Jamestown, Wishek, Strasburg, Lamoure, Ashley, and Gackle 704 PM CDT Fri May 16 2025 /604 PM MDT Fri May 16 2025/ ...WIND ADVISORY HAS EXPIRED... Winds continue to diminish but will remain breezy into the overnight hours. $$ Hargrove
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at May 16, 12:07 AM MDT, 3 hours 27 minutes earlier. Its key messages:
- Periods of heavy rain through Friday morning may produce storm total rain amounts up to 4 inches.
- Breezy to windy through Friday.
- Much colder through the weekend. Frost is likely and even some freezing temperatures on Saturday and Sunday mornings.
- Active weather continues for the beginning of next week but with much uncertainty in the eventual track of another system that moves into the plains.
Area forecast discussion, May 16, 12:07 AM MDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 107 AM CDT Fri May 16 2025 .KEY MESSAGES... - Periods of heavy rain through Friday morning may produce storm total rain amounts up to 4 inches. - Breezy to windy through Friday. - Much colder through the weekend. Frost is likely and even some freezing temperatures on Saturday and Sunday mornings. - Active weather continues for the beginning of next week but with much uncertainty in the eventual track of another system that moves into the plains. && .UPDATE... Issued at 107 AM CDT Fri May 16 2025 Forecast changes for this update are mainly to reflect observed trends. The center of the nearly-stacked low remains over southeast North Dakota. A prominent dry slot depicted very well on water vapor imagery continues to be wrapped around the northern and now western flanks of the upper low, providing a break from the rain for the James River Valley. Expect the rain to slowly fill back in there Friday morning as the low drifts eastward. UPDATE Issued at 953 PM CDT Thu May 15 2025 Not a lot has changed over the past couple hours. Rainy and windy conditions continue over the western half of the state and the north central. However, dry air from the southwest CONUS continues wrapping into southeastern ND where the low center remains. This is resulting in few radar returns over the southeastern quarter of the state, along with light winds for the meantime. UPDATE Issued at 711 PM CDT Thu May 15 2025 Most of western through central ND continues to experience gusty northerly or northwesterly winds and rain showers. However, surface low pressure is currently centered over southeastern North Dakota. As a result, mostly dry conditions and lighter winds are presently being observed across much of the James River Valley. As the low meanders eastwards, winds will pick back up and rain shower chances will increase again across the JRV. One final note is that instability has decreased quite a bit over the past few hours, so little lightning is currently being observed. However, a few strikes remain possible during the next few hours mainly over central portions of ND. && .DISCUSSION... Issued at 155 PM CDT Thu May 15 2025 Surface low pressure located over far southeast North Dakota is producing widespread showers and scattered thunderstorms across much of western and central ND this afternoon. The threat for severe storms is minimal across western and most of central ND this afternoon. One area of small concern would be portions of the north central, ahead of a line of convection wrapping back to the west northwest from eastern ND. Here there is some low level helicity, a nose of steep lapse rates extending west from northeast ND and a low non-supercell parameter on the SPC Mesoscale Analysis page. Farther south, over the central and southern JRV, the environment may be more favorable for cold air funnels, but the potential for tornadoes here is generally low. The threat for showers and isolated to scattered non-severe thunderstorms will continue tonight across central ND, showers in the west. Strong northwest winds currently over western and portions of central ND will spread east overnight. Strong wind around 50 knots at 850mb will be situated across much of the forecast area through the night and Friday. General upward motion and the unfavorable diurnal timing should keep wind below HWW criteria, and even Advisory criteria at times, but due to the strength of the system, we will expand the Wind Advisory north this evening and east overnight, to include the entire CWA during the day Friday, and into early Friday evening. There is a bit of a signal for winds near or above HWW criteria over the southern tier counties Friday, but uncertainty is high enough to hold off on a HWW at this time. Shower activity will taper off from west to east Friday, but winds will remain strong through the day, especially south. We finally clear out Friday night into Saturday morning. Saturday looks to be mainly dry as this system exits east through the northern Great Lakes and another upstream system digs over the western U.S. Sunday is sort of a transition day with shortwave ridging propagating southwest to northeast across the forecast area. Sunday night through Tuesday, another system ejects into the Plains from the Rockies. There remains a lot of uncertainty in the eventual track of this system. Deterministic models are trending toward more of a southern track with this system, either clipping the southwest half of the CWA, or missing all but the far western and southern counties. NBM ensemble pops continue to advertise a good chance of showers over the southwest half of the CWA. Rain amounts currently look to be quite a bit lower with this system, with a low probability of strong to severe convection. The active pattern continues with another system possibly tracking along the International border towards the end of the work week. Temperatures are forecast to remain near to below normal through the work week. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 107 AM CDT Fri May 16 2025 Rain will continue across the region through Friday afternoon, with MVFR to IFR visibility reductions at times. The rain should begin diminishing from west to east late Friday afternoon through the evening. Ceilings are mostly expected to be IFR through Friday morning. Improvement to MVFR and eventually VFR ceilings is expected in western North Dakota Friday afternoon and evening, with central North Dakota likely to remain at IFR ceilings through the forecast period. Strong northwest winds with gusts as high as around 40 kts will continue through Friday afternoon and begin to taper off Friday evening. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT /6 PM MDT/ this evening for NDZ001>004-009>012-017>022-031>035-040>046. Wind Advisory until 7 PM CDT this evening for NDZ005-013-023- 025-036-037-047-048-050-051. && UPDATE...Hollan DISCUSSION...TWH AVIATION...Hollan
Hazardous weather outlook, May 16, 2:20 AM MDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 320 AM CDT Fri May 16 2025 NDZ001>005-009>011-017>019-021-031>033-040-041-043-044-170830- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 320 AM CDT Fri May 16 2025 /220 AM MDT Fri May 16 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A Wind Advisory is in effect through early this evening. A Freeze Watch is in effect late tonight. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Freeze Watch is in effect Saturday morning. See weather.gov/bis for details. Areas of frost and sub-freezing temperatures are possible again Saturday night into Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ012-013-020-022-023-025-034>037-042-045>048-050-051-170830- McHenry-Pierce-Oliver-Sheridan-Wells-Foster-Morton-Burleigh- Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 320 AM CDT Fri May 16 2025 /220 AM MDT Fri May 16 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight A Wind Advisory is in effect through early this evening. See weather.gov/bis for details. Areas of frost could develop late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Areas of frost are possible Saturday morning, and again Saturday night through Sunday morning when temperatures could fall below freezing. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
In the hours before
Local storm report, May 15, 9:50 PM MDT, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1050 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Rain Lignite 48.88N 102.56W
05/15/2025 M2.00 Inch Burke ND Public
Total since Wednesday morning. Report via
social media.
&&
JAAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:10 AM MDT | Freeze Watch | BIS | Adams, Billings, Bottineau, Bowman, Burke, Divide and 11 more | 11 hr |
| May 16, 1:04 PM MDT | Frost Advisory | BIS | Burleigh, Grant, McHenry, Oliver, Pierce, Sheridan | 20 hr |
| May 16, 1:04 PM MDT | Freeze Warning | BIS | Adams, Billings, Bottineau, Bowman, Burke, Divide and 11 more | 20 hr |
| May 16, 3:49 PM MDT | River Flood Warning | BIS | Morton, Sioux | 17 hr |
Nearby
High Wind Warnings in North Dakota, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.